×

zbMATH — the first resource for mathematics

Instability results for the damped wave equation in unbounded domains. (English) Zbl 1075.35018
Summary: We extend some previous results for the damped wave equation in bounded domains in \(\mathbb R^d\) to the unbounded case. In particular, we show that if the damping term is of the form \(\alpha a\) with bounded \(a\) taking on negative values on a set of positive measure, then there will always exist unbounded solutions for sufficiently large positive \(\alpha\).
In order to prove these results, we generalize some existing results on the asymptotic behaviour of eigencurves of one-parameter families of Schrödinger operators to the unbounded case, which we believe to be of interest in their own right.

MSC:
35L20 Initial-boundary value problems for second-order hyperbolic equations
35B35 Stability in context of PDEs
35P20 Asymptotic distributions of eigenvalues in context of PDEs
PDF BibTeX XML Cite
Full Text: DOI arXiv
References:
[1] Allegretto, W.; Mingarelli, A.B., Boundary problems of the second order with an indefinite weight-function, J. reine angew. math., 398, 1-24, (1989) · Zbl 0668.35073
[2] Benaddi, A.; Rao, B., Energy decay rate of wave equations with indefinite damping, J. differential equations, 161, 337-357, (2000) · Zbl 0960.35058
[3] Binding, P.A.; Browne, P.J., Spectral properties of two parameter eigenvalue problems II, Proc. roy. soc. Edinburgh, 106A, 39-51, (1987) · Zbl 0642.47003
[4] Binding, P.A.; Browne, P.J., Eigencurves for two-parameter selfadjoint ordinary differential equations of even order, J. differential equations, 79, 289-303, (1989) · Zbl 0674.34020
[5] Binding, P.A.; Browne, P.J.; Huang, Y.X., On eigencurves of elliptic boundary value problems, Proc. roy. soc. Edinburgh, 118A, 161-171, (1991) · Zbl 0767.47007
[6] Chen, G.; Fulling, S.A.; Narcowich, F.J.; Sun, S., Exponential decay of energy of evolution equations with locally distributed damping, SIAM J. appl. math., 51, 266-301, (1991) · Zbl 0734.35009
[7] B. Chenaud, P. Duclos, P. Freitas, D. Krejčiřı́k, Geometrically induced discrete spectrum in curved tubes, submitted; preprint on http://www.math.kth.se/spect/preprints/. · Zbl 1078.81022
[8] Davies, E.B., Spectral theory and differential operators, (1995), Cambridge University Press Cambridge · Zbl 0893.47004
[9] Duffy, B.R.; Freitas, P.; Grinfeld, M., Memory-driven instability in a diffusion process, SIAM J. math. anal., 33, 1090-1106, (2002) · Zbl 1009.35012
[10] Edmunds, D.E.; Evans, W.D., Spectral theory and differential operators, (1987), Oxford University Press New York · Zbl 0628.47017
[11] Freitas, P., On some eigenvalue problems related to the wave equation with indefinite damping, J. differential equations, 127, 1, 320-335, (1996) · Zbl 0857.35077
[12] Freitas, P.; Zuazua, E., Stability results for the wave equation with indefinite damping, J. differential equations, 132, 338-352, (1996) · Zbl 0878.35067
[13] Glazman, I.M., Direct methods of qualitative spectral analysis of singular differential operators, (1965), Israel Program for Scientific Translations Jerusalem · Zbl 0143.36505
[14] Gustafson, K.; Weidmann, J., On the essential spectrum, J. math. anal. appl., 25, 121-127, (1969) · Zbl 0189.44104
[15] Kato, T., Perturbation theory for linear operators, (1966), Springer Berlin · Zbl 0148.12601
[16] Ladyzhenskaya, O.A., The boundary value problems of mathematical physics, (1985), Springer New York · Zbl 0588.35003
[17] Molčanov, A.M., On conditions for discreteness of the spectrum of self-adjoint differential equations of the second order, Trudy moskov. mat. obšč, 2, 169-199, (1953)
[18] Pazy, A., Semigroups of linear operators and applications to partial differential equations, (1983), Springer New York · Zbl 0516.47023
[19] Persson, A., Bounds for the discrete part of the spectrum of a semi-bounded Schrödinger operator, Math. scand., 8, 143-153, (1960) · Zbl 0145.14901
[20] Solà-Morales, J., Global instability and essential spectrum in semilinear evolution equations, Math. ann., 274, 1, 125-131, (1986) · Zbl 0567.35042
[21] Wolf, F., On the essential spectrum of partial differential boundary problems, Comm. pure appl. math., 12, 211-228, (1959) · Zbl 0087.30501
[22] Yosida, K., Functional analysis, (1968), Springer Berlin · Zbl 0152.32102
[23] Zuazua, E., Exponential decay for the semilinear wave equation with localized damping in unbounded domains, J. math. pures appl., 70, 513-529, (1991) · Zbl 0765.35010
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.